Alert archive / Alabama / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 23, NWS Huntsville, AL
NWS Huntsville, AL issued this severe thunderstorm warning at May 1, 2003, 3:50 PM CDT for Lauderdale County, Alabama. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 1, 2003, 3:50 PM CDT (20:50 UTC)
- Expired
- May 1, 2003, 4:15 PM CDT
- In force
- 25 min
- Issued by
- NWS Huntsville, AL
- Area
- Counties, with a storm outline in the text
County Lauderdale County, AL
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 8.8 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 358 J/kg
- Mixed-layer CIN
- -109 J/kg
- Mixed-layer LCL
- 1214 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 96 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 2:45 PM CDT, 1 hour 5 minutes earlier.
Area forecast discussion, May 1, 2:45 PM CDT, 1 hour 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HUNTSVILLE AL 245 PM CDT THU MAY 1 2003 RUNNING A BIT BEHIND...LETS GET STARTED. MCS IS MOVING THIS DIRECTION WITH BROKEN LINE OF SHRA/TSRA EXTENDING FROM LAND-BETWEEN-THE-LAKES TO AROUND TUNICA MS. OUTFLOW BNDRY FROM THIS VERY EVIDENT ON 88D...WITH NEW CONVECTION BEING FIRED BY IT. FIRST PERIOD POPS ARE GOING TO BE BASED ON HOW FAST AND HOW MUCH OF THIS CONVECTION MAKES IT THIS WAY. SKY COVER WILL BE MOSTLY CLOUDY FOR AT LEAST THE EVENING HOURS...AND CIRRUS WILL PROBABLY BE AROUND MOST OF THE NIGHT. PRECIP WILL CONTINUE INTO FRIDAY...BUT THE MORE I LOOK AT THINGS THE MORE I AM FEELING LIKE TONIGHT MAY BE THE BULK OF THE PRECIP. WILL KEEP LIKELY POPS THOUGH...WITH LEFTOVER BOUNDARIES AND OTHER ASSORTED INFLUENCES...PLUS COPIOUS MOISTURE. WILL HOLD IN CHC POPS FOR FRIDAY NIGHT WITH FROPA OF THE WEAK FRONT CURRENTLY GETTING ORGANIZED IN THE PLAINS. WILL TREND MORE TOWARD THE ETA SOLUTION OF A WEAKER FRONT. WILL HOLD SATURDAY DRY...ALTHOUGH GIVEN THE ETA SOLUTION I REALLY COULDNT RULE OUT A SHOWER OR STORM EVEN THEN AS WEAK IMPULSES IN THE UPPER LEVELS PROPAGATE THROUGH THE AREA. THEN THE FRONT RETURNS AS A WARM FRONT ON SUNDAY. PREVIOUS FORECASTER ADDED IN POPS FOR SUNDAY AND THESE POPS ARE LOOKING BETTER AND BETTER WITH EACH MODEL RUN. RAIN WILL CONTINUE FOR MONDAY AND TUESDAY AS WELL...AND THIS COULD BE A POTENTIALLY HEAVY RAINFALL EVENT...AS THE NEXT COLD FRONT IS PROGGED TO STALL OVER THE AREA. THE GFS FINALLY PUSHES THE FRONT SOUTH OF HERE BY WEDNESDAY...BUT BE ON THE LOOKOUT...I CAME CLOSE TO ADDING POPS FOR WEDNESDAY...ONLY DECIDING AGAINST IT AFTER SEEING ISC GRIDS FROM SURROUNDING OFFICES. WILL LEAVE WEDNESDAY AND THURSDAY DRY AND NEAR CLIMO THIS PACKAGE. GRIDS AND WEB GFX WILL BE OUT AFTER 3PM...SORRY FOR THE DELAY TODAY. PRELIM DIGITS... (FIRST PERIOD POPS SUBJECT TO CHANGE) MSL 63/80/58/79/57/73 262114 HSV 63/81/59/79/55/73 463114 4A9 61/80/57/78/51/72 563114 3A1 64/82/60/80/56/74 463114 .HUN...NONE. JE/23
Hazardous weather outlook, May 1, 1:00 PM CDT, 2 hours 50 minutes before
ALZ001>010-016-020230- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 100 PM CDT THU MAY 1 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA. .DAY ONE...(THIS AFTERNOON AND TONIGHT)... A SLOW MOVING COLD FRONT IN WESTERN TENNESSEE WILL KEEP THE CHANCE OF ISOLATED SHOWERS AND THUNDERSTORMS OVER THE ENTIRE AREA. SOME STORMS COULD BECOME SEVERE WITH DAMAGING WINDS AND LARGE HAIL WITH LOCALLY HEAVY RAINFALL ALSO POSSIBLE. THE BEST TIME FOR ANY SEVERE WEATHER WILL BE FROM 3 PM TO 9 PM. .DAYS TWO THROUGH SEVEN...(FRIDAY THROUGH WEDNESDAY)... A COLD FRONT MOVING THROUGH THE AREA WILL CONTINUE THE CHANCE OF SHOWERS AND THUNDERSTORMS ON FRIDAY. A FEW STORMS COULD BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS. THE NEXT CHANCE OF MORE SHOWERS AND THUNDERSTORMS WILL BE SUNDAY THROUGH TUESDAY. .SPOTTER CALL TO ACTION STATEMENT... STORM SPOTTERS AND EMERGENCY MANAGEMENT SHOULD MONITOR LATER WEATHER STATEMENTS FOR POSSIBLE ACTIVATION THIS AFTERNOON AND AGAIN ON FRIDAY. SHUMWAY
In the hours before
Special weather statement, May 1, 3:35 PM CDT, 15 minutes before
ALZ001>005-012130- SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE HUNTSVILLE AL 335 PM CDT THU MAY 1 2003 ...SIGNIFICANT WEATHER ALERT FOR STRONG THUNDERSTORMS IN NORTHWEST ALABAMA... A LINE OF STRONG THUNDERSTORMS WILL MOVE EAST AT 40 MPH ACROSS NORTHWEST ALABAMA THIS AFTERNOON. WIND GUSTS UP TO 50 MPH...SMALL HAIL...FREQUENT LIGHTNING AND BRIEF HEAVY RAIN CAN BE EXPECTED WITH THESE STORMS. THE STRONGEST PORTION OF THE LINE WILL AFFECT THE COMMUNITIES OF FLORENCE...SHEFFIELD AND CHEROKEE THROUGH 430 PM. WHEN THUNDERSTORMS ARE OCCURRING...MOVE INDOORS. DO NOT STAND BY WINDOWS AND AVOID USING TELEPHONES AND ELECTRICAL APPLIANCES UNTIL THE STORM HAS PASSED. CBD
The office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 30, 7:44 PM CDT | Severe Thunderstorm Warning | HUN | DeKalb | 31 min |
| May 1, 4:09 PM CDT | Severe Thunderstorm Warning | HUN | Colbert, Franklin | 51 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.